Slide 1: 60yo M on chronic methadone was treated for PNA with levofloxacin. The next day, became unresponsive. This was his telemetry. [EKG] What is the rhythm?
Slide 2: [EKG] Torsades de Pointes (TdP).
Slide 3: TdP is a polymorphic VT that occurs with prolonged QT. Most commonly, acquired long QTc from medications: antiarrhythmics (Ia, Ic, III), antipsychotics, antidepressants (TCAs, SSRIs), antibiotics (macrolides, fluoroquinolones), antihistamines.
Slide 4: These medications are known to block K+ current in myocytes, prolonging repolarization (QT). Classic initiation of TdP: There’s an ectopic beat -> a pause -> a sinus beat where an early after depolarization (EAD) will fire & trigger TdP.
Slide 5: [EKG shows ectopic beat followed by pause followed by sinus beat w/ long QT followed by EAD on T wave leading to TdP]
Slide 6: Rhythm strip during cardioversion: [EKG]
Tags: antiarrhythmics, antibiotics, antidepressants, antihistamines, antipsychotics, cardiology, cardioversion, EAD, early after depolarization, ectopic beat, fluoroquinolones, levofloxacin, long QTc, macrolides, methadone, pause, pneumonia, polymorphic VT, prolonged QT, repolarization, rhythm strip, telemetry, torsades de pointes